Codeine Addiction Signs

Codeine addiction has been a menace for quite a long time. Unfortunately, the ease of accessing this drug may be contributing highly to the increase of codeine abuse. Codeine falls in the category of schedule 2 narcotics. It is an opiate derived from poppy plant. It is used in the relief of pain and suppressing coughs. This drug suppresses pain through altering its perception by the spinal cord and the brain. The drug is also known to result in extreme drowsiness or dizziness.

It is important to acknowledge that codeine is highly addictive. This underlines the importance of taking the drug only when and as prescribed. Taking it as prescribed would actually reduce the chances of getting hooked in the drug.

Codeine addiction mainly occurs when an individual has been taking the drug for a long time. Due to the drug residue in the body, an individual would become physically dependent on the drug. In this case, the individual would not be normal without taking the drug as his or her body has become accustomed to having the chemicals in the system. With continued use, the individual would also become chemically tolerant on the drug.

Codeine Addiction Signs

This should not be misconstrued to indicate or signal drug addiction as it can happen even when the individual is not addicted or abusing the drug. However as time goes by, the individual may find the drugs becoming ineffective in bringing about the initial effects and therefore be tempted to increase either the dosage or even the frequency of taking the drug. This should be a sign of addiction.

Continued use of codeine could alter the normal functioning of the central nervous system not only in the short term but also in the long term.

As much as the signs of codeine addiction may be a bit difficult to decipher since you may not know whether the individual is in pain and therefore needs the medication or they are just abusing it. There are behavioral and health changes that you could be on the lookout for including nausea with or without vomiting, headaches, gastrointestinal problems, fatigue, anxiety, extreme trembling, irritability, agitation and depression.

The individual would also have blurred vision, pinpoint pupils, stomach pains as well as drowsiness. The individual would also experience reduced heart rate resulting in lowered blood pressure, as well as other problems with the breathing.

Stomach bleeding could result in bloody stool. Reduced sexual drive, tremors, seizures, convulsions and depression would also result. Other signs include depression, convulsions, hallucinations, disorientation and extreme irritability.

As with any narcotic, codeine intake should not be abruptly stopped as it results in uncomfortable withdrawal symptoms. These include extreme sweating, runny nose, muscle pain, muscle twitching, irregular heartbeats, fever, insomnia, high blood pressure, dehydration, yawning and general body weakness. As much as these symptoms are not particularly fatal, they are quite unpleasant and uncomfortable for the addict.

In addition, most people will experience extreme pain especially on the back if they stop taking the drug. Seeking help in a rehabilitation center 1-800-303-2482 is therefore imperative so that the individual may be given the best advice possible how to deal with the withdrawal symptoms.

Addiction Treatment Helpline